News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Wildly fluctuating blood pressure


 MRsh8b - Wed Sep 09, 2009 6:45 am

I have been on lisinopril HCTZ 10-12.5 for about five years. In March my blood pressure went to 179-117 and the doctor changed the dosage from once to twice a day and gave me Xanax to help me sleep (and no worry so much about the BP). During the summer my blood pressure readings were as low as 100/65 so the dosage was lowered to once a day. It's been fine ( 125/82 three weeks ago at the MD) but now, as I return to teaching, it's back at 170/110. I'm 54 so menopause issues also come into play. Is this normal? Should returning to the twice daily dose fix this? I was taking Crestor beginning in January but due to the high copay have very recently switched to simvastatin. As the wild fluctuation was a problem before, I don't think that is the trigger here. It's a vicious cycle as the higher it goes the more I worry and it goes still higher. Should the MD be adding a second drug?
Thanks for your input.
 John Kenyon, CNA - Wed Oct 21, 2009 8:32 pm

User avatar Hello -- Given the factors of return to work and menopause and given the numbers you've quoted here, it would seem twice-a-day dosing should be ideal for you. When your BP was at its lowest it was a perfectly acceptable level, and as it increased it stayed okay til stress acted on it to send it back to pathological levels. Since changing a statin drug would in no way set off the problem but increased stress (and possibly menopausal issues) would, it follows logically the halved dose would only hold up til a return to work. You may well love your work, but even if you do it is a stressful job, and menopause only adds to this.

I'm not a huge fan of combination drug (except for the type you're currently taking) therapy for hypertension except in severe, intractable cases, which doesn't seem to apply here. I think the twice-a day regimen should bring you back into a comfortable range. If not, addition of an additional drug might be justified. I doubt, given your history, this would be the case.

I hope this is helpful. Good luck to you and please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here